Q. My husband and I have used Albolene as a sexual lubricant since the early 1970s. I’m not sure how we heard about it, but it’s great: odorless, tasteless, slick but not messy.
It comes in a white tub you can keep by the bed without embarrassment. A 12-oz. jar costs about $11, but a little goes a long way. We’ve purchased five jars in 27 years of marriage. I haven’t seen this anywhere else and wanted to share our secret.
A. Thanks for the tip. Finding a sexual lubricant that suits both partners can be challenging.
Albolene is a moisturizing cleanser containing mineral oil, petrolatum, paraffin, ceresin and beta carotene. It should not be used with condoms or a diaphragm since petroleum jelly degrades latex. Albolene is available in pharmacies or on the Internet.
Q. When I watch people take pills with a sip of coffee, grapefruit juice or milk, I cringe. I learned from your column long ago that beverages may interact with medications, but some of my friends don’t seem to know this. Could you give us some updated information, please?
A. Avoiding food and drug interactions is more complicated than many people realize. A woman who takes her antibiotic (tetracycline, Cipro or Noroxin) with milk or calcium-fortified orange juice might not get over a urinary tract infection or bronchitis. Calcium interferes with absorption of the medicine. Cipro can also interact with coffee to boost the caffeine effect.
Grapefruit juice can interact with dozens of medications. Adjusting the dose might compensate, but first you have to know which drugs interact.
Foods that may affect certain medicines include cheddar cheese, broccoli, avocado, oat bran, cabbage, licorice and watercress. Always ask your pharmacist for any special instructions. When in doubt, swallow pills with a full glass of water.
We are sending you our Guides to Food, Grapefruit and Coumadin Interactions for more details on this issue. Anyone who would like copies, please send $3 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. FJD-196, P. O. Box 52027, Durham, NC 27717-2027.
Q. I have developed peripheral neuropathy in my legs over the last year. My feet are numb and my legs are weak. My doctor has eliminated causes like vitamin B12 deficiency or diabetes but is at a loss to explain what’s happening.
I went to the Internet to look for answers and discovered that other people have reported similar symptoms while taking Lipitor. I have been taking this cholesterol drug for two years.
Could Lipitor be responsible for my neuropathy? My doctor says that you can’t trust anything you find on the Internet.
A. An article in the journal Neurology (May 14, 2002) suggests that long-term use of statin-type cholesterol-lowering drugs may be associated with nerve damage.
Online support groups for a specific condition can be an excellent source of information on side effects and the best treatments. Although some medical information on the Internet is inaccurate, incomplete or self-serving, studies suggest that online health information is often helpful.
Anyone who uses the Internet for health information and support is invited to report the experience to the Pew Internet & American Life Project. To participate in this research, you can go to the web site, www.e-patients.org.